Alert archive / Oklahoma / Red Flag Warnings in 2012

Red Flag Warning 18, NWS Norman, OK

October 18, 2012Grant County, Kay County, Noble County, Oklahoma

NWS Norman, OK issued this red flag warning at Oct 18, 2012, 4:10 AM CDT for Grant County, Kay County, Noble County, Oklahoma. It took effect at Oct 18, 2012, 12:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 18, 2012, 4:10 AM CDT (09:10 UTC)
In effect from
Oct 18, 2012, 12:00 PM CDT
Expired
Oct 18, 2012, 6:00 PM CDT
In force
6 hr
Issued by
NWS Norman, OK

Counties Grant County, OK, Kay County, OK, Noble County, OK

The radar

The Vance AFB radar (KVNX), 67 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 9.2 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2012-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2012-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3395 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

276 
WWUS84 KOUN 180910
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
410 AM CDT THU OCT 18 2012

...VERY HIGH FIRE DANGER ACROSS NORTHERN OKLAHOMA TODAY...

.TEMPERATURES WILL REMAIN ON THE COOL SIDE. HOWEVER...GUSTY
NORTHWEST WINDS AND VERY DRY CONDITIONS COMBINED WITH AREAS OF
EXCEPTIONAL DROUGHT AND MODERATELY DRY VEGETATION COULD CREATE
VERY HIGH FIRE DANGER THIS AFTERNOON.

OKZ004>006-010>012-020-181015-
/O.CAN.KOUN.FW.A.0014.121018T1700Z-121018T2300Z/
HARPER-WOODS-ALFALFA-WOODWARD-MAJOR-GARFIELD-PAYNE-
410 AM CDT THU OCT 18 2012

...FIRE WEATHER WATCH IS CANCELLED THIS AFTERNOON FOR LOCATIONS
ACROSS NORTHERN OKLAHOMA...

FORECAST CONDITIONS WHICH PROMPTED THE WATCH ARE NO LONGER
EXPECTED TO OCCUR. ALTHOUGH RED FLAG CONDITIONS ARE NO LONGER
EXPECTED IT WILL REMAIN BREEZY AND DRY THIS AFTERNOON.

$$

OKZ007-008-013-181715-
/O.UPG.KOUN.FW.A.0014.121018T1700Z-121018T2300Z/
/O.NEW.KOUN.FW.W.0018.121018T1700Z-121018T2300Z/
GRANT-KAY-NOBLE-
410 AM CDT THU OCT 18 2012

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS
EVENING FOR NORTH CENTRAL OKLAHOMA...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* HUMIDITY...MINIMUM 16 TO 20 PERCENT

* WIND...NORTHWEST 25 TO 30 MPH GUSTING NEAR 40.

* TEMPERATURE...UPPER 60S TO LOWER 70S.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

&&

$$
2 follow-up statements
192 
WWUS84 KOUN 181512
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
1012 AM CDT THU OCT 18 2012

...VERY HIGH FIRE DANGER ACROSS NORTHERN OKLAHOMA TODAY...

.TEMPERATURES WILL REMAIN ON THE COOL SIDE. HOWEVER...GUSTY
NORTHWEST WINDS AND VERY DRY CONDITIONS COMBINED WITH AREAS OF
EXCEPTIONAL DROUGHT AND MODERATELY DRY VEGETATION WILL YIELD VERY
HIGH FIRE DANGER THIS AFTERNOON.

OKZ007-008-013-182300-
/O.CON.KOUN.FW.W.0018.121018T1700Z-121018T2300Z/
GRANT-KAY-NOBLE-
1012 AM CDT THU OCT 18 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING
FOR NORTH CENTRAL OKLAHOMA...

* HUMIDITY...MINIMUM 12 TO 18 PERCENT

* WIND...NORTHWEST 25 TO 30 MPH GUSTING TO 45 MPH.

* TEMPERATURE...UPPER 60S TO LOWER 70S.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

&&

$$
922 
WWUS84 KOUN 182310
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
610 PM CDT THU OCT 18 2012


OKZ007-008-013-190015-
/O.EXP.KOUN.FW.W.0018.000000T0000Z-121018T2300Z/
GRANT-KAY-NOBLE-
610 PM CDT THU OCT 18 2012

...RED FLAG WARNING HAS EXPIRED FOR NORTH CENTRAL OKLAHOMA...

WINDS WILL DIMINISH THROUGH THE EARLY EVENING AND HUMIDITY
LEVELS WILL INCREASE.


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Oct 17, 11:41 PM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, Oct 17, 11:41 PM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1141 PM CDT WED OCT 17 2012

.AVIATION...
WINDS WILL REMAIN FAIRLY LIGHT OVERNIGHT BUT WILL
INCREASE AGAIN EARLY THURSDAY WITH MIXING. THE
STRONGEST WINDS WILL BE ACROSS NORTH CENTRAL
OKLAHOMA. SKIES WILL REMAIN GENERALLY CLEAR.

&&

.PREV DISCUSSION... /ISSUED 919 PM CDT WED OCT 17 2012/

UPDATE...
DRY AIR CONTINUES TO FILTER INTO THE FA THIS EVENING. WINDS HAVE
ALSO DECREASED OVER THE PAST FEW HOURS. LOW TEMPERATURES ARE
EXPECTED TO DROP INTO THE 30S ACROSS PARTS OF NORTHERN/NORTHWEST
OK WITH A FEW LOCATIONS POSSIBLY DROPPING AOB FREEZING. HOWEVER...
THESE CONDITIONS ARE EXPECTED FOR ONLY ABOUT AN HOUR OR SO. SOME
PATCHY FROST MAY ALSO DEVELOP IN LOW-LYING AND/OR SHELTERED AREAS
BUT WIDESPREAD FROST IS NOT EXPECTED SO WILL NOT ISSUE ANY
HEADLINES AT THIS TIME. MADE SOME MINOR ADJUSTMENTS TO THE HOURLY
GRIDS AND LOW TEMPS. OTHERWISE... FORECAST LOOKS FINE. WILL SEND
UPDATES SHORTLY.

MAXWELL

PREV DISCUSSION... /ISSUED 631 PM CDT WED OCT 17 2012/

AVIATION...
GUSTY NORTHWEST WINDS WILL CONTINUE TO DECREASE THROUGH
THE EARLY EVENING AS HIGH PRESSURE BUILDS SOUTHWARD AND
WINDS DECOUPLE.  WINDS WILL INCREASE AGAIN ON THURSDAY
ESPECIALLY ACROSS NORTHERN OKLAHOMA WITH MAINLY CLEAR
SKIES.

PREV DISCUSSION... /ISSUED 319 PM CDT WED OCT 17 2012/

DISCUSSION...
WILL BE REMOVING THE RED FLAG WARNING AND WIND ADVISORY WITH THIS
PACKAGE. WINDS HAVE DIMINISHED ACROSS MUCH OF THE AREA THROUGH THE
AFTERNOON AND PRESSURE RISES BEHIND THE FRONT HAVE NOT BEEN QUITE
AS STRONG AS ADVERTISED YESTERDAY. ALTHOUGH ISOLATED GUSTS OF 40
MPH ARE POSSIBLE... DO NOT THINK IT WILL BE WIDESPREAD ENOUGH TO
JUSTIFY KEEPING THE ADVISORY UP. AS FAR AS RED FLAG... DEWPOINTS
OF MID 20S THROUGH MID 30S HAVE WORKED INTO NORTHERN OKLAHOMA
ALTHOUGH THESE ARE HIGHER THAN THE MID TEENS TO MID 20S DEWPOINTS
THAT WERE SHOWN IN YESTERDAY/S MODELS... SO RH HAS STAYED ABOVE
20 PERCENT IN MOST AREAS. BUT WILL MAINTAIN THE FIRE WEATHER WATCH
FOR TOMORROW WITH LOWER RH THAN TODAY... ALTHOUGH WIND SPEEDS WILL
BE SOMEWHAT LIGHTER. TEMPERATURES WILL BE COOL ENOUGH FOR POCKETS
OF FRONT IN THE NORTHWEST IN SHELTERED AREAS... BUT WINDS SHOULD
BE SUFFICIENT TO PREVENT WIDESPREAD FROST.

A WARMING TREND WILL COMMENCE AFTER TOMORROW WITH MAX TEMPERATURES
ABOVE AVERAGES. THERE WILL BE A SLIGHT CHANCE OF PRECIPITATION
MONDAY AND TUESDAY AS LOW AND/OR THE MID-LEVEL REMAINS OF
HURRICANE PAUL MOVE TOWARD THE SOUTHERN PLAINS FROM OFF THE BAJA
PENINSULA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  41  71  43  73 /   0   0   0   0
HOBART OK         40  74  42  76 /   0   0   0   0
WICHITA FALLS TX  45  75  46  77 /   0   0   0   0
GAGE OK           30  69  33  77 /   0   0   0   0
PONCA CITY OK     40  71  41  70 /   0   0   0   0
DURANT OK         47  75  47  76 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FIRE WEATHER WATCH THURSDAY AFTERNOON FOR OKZ004>008-010>013-020.

TX...NONE.
&&
Hazardous weather outlook, Oct 17, 9:28 PM CDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
928 PM CDT WED OCT 17 2012

OKZ004>048-050>052-TXZ083>090-181200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
928 PM CDT WED OCT 17 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...REST OF TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED.

DISCUSSION...
A DRY AND VERY STABLE AIRMASS OVER THE REGION WILL PREVENT
THUNDERSTORMS FROM DEVELOPING.

PROBABILITY TABLE...
VALID THROUGH 700 PM CDT THURSDAY OCT 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...ZERO PERCENT.

OTHER HAZARDOUS WEATHER...
SOME PATCHY FROST OR FREEZING TEMPERATURES COULD OCCUR IN PARTS OF
NORTHWEST OKLAHOMA OVERNIGHT INTO EARLY THURSDAY MORNING.
DESPITE WIDESPREAD FROST AND FREEZING TEMPERATURES NOT BEING
EXPECTED... PEOPLE IN NORTHWEST OKLAHOMA MAY STILL WANT TO TAKE
STEPS TO PROTECT PLANTS THAT ARE SUSCEPTIBLE TO COLD.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
AN UPPER STORM SYSTEM WILL MOVE INTO THE AREA EARLY NEXT
WEEK...BRINGING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS TO PARTS
OF OKLAHOMA AND WESTERN NORTH TEXAS ON MONDAY AND TUESDAY.

OTHER HAZARDOUS WEATHER...
HIGH TO VERY HIGH FIRE DANGER IS EXPECTED AGAIN ON THURSDAY AS
BREEZY NORTHWEST WINDS AND VERY LOW HUMIDITIES DEVELOP OVER NORTHERN
OKLAHOMA DURING THE AFTERNOON HOURS. A FIRE WEATHER WATCH IS
CURRENTLY IN EFFECT FOR PARTS OF NORTHERN OKLAHOMA. THIS MAY BE
UPGRADED TO A RED FLAG WARNING IF CONDITIONS APPEAR TO BE MORE
CONDUCIVE TO WILDFIRES.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
ON THURSDAY OCTOBER 18.

AUSTIN/MAXWELL

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 4:16 AM CDTWind AdvisoryOUNAlfalfa, Garfield, Grant, Harper, Kay, Kingfisher and 7 more14 hr
Oct 18, 2:29 PM CDTBlowing Dust AdvisoryOUNAlfalfa, Garfield, Grant, Kay, Noble, Payne4 hr

Nearby

Red Flag Warnings in Oklahoma, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.